UC Davis Professor of Emergency Medicine Publishes Review on Cannabinoid Use

Tachyarrhythmia and acute coronary syndrome
Portion of Figure 4. on tachyarrhythmia and acute coronary syndrome from Dr. Richards' review, "Mechanisms for the Risk of Acute Coronary Syndrome and Arrhythmia Associated With Phytogenic and Synthetic Cannabinoid Use"

Professor John R. Richards, MD, in the UC Davis Department of Emergency Medicine has published a review of the pharmacodynamics and molecular mechanisms behind cannabis and synthetic cannabinoid-induced acute coronary syndromes and arrhythmias in the Journal of Cardiovascular Pharmacology and Therapeutics titled "Mechanisms for the Risk of Acute Coronary Syndrome and Arrhythmia Associated With Phytogenic and Synthetic Cannabinoid Use." 

Here is an excerpt from the review's conclusion: "The use of phytogenic and synthetic cannabinoids has resulted in ACS, tachy- or bradyarrhythmias, and cardiac arrest in otherwise healthy patients with no underlying cardiac risk factors. A complex, synergistic interplay between autonomic dysregulation, altered cellular ion flux, impaired coronary microcirculation, and pharmacogenetic risk factors are the likely causes for these deleterious clinical events rather than any sole mechanism."

The abstract and text of this document can be found online at https://journals.sagepub.com/doi/10.1177/1074248420935743.